Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Infant diagnosed with mild jaundice and given phenobarbitone syrup. What cure should be done?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 4181 Questions
my babcy is 14 days old. He is doing fine, However, since last 4-5 days there was a yellowins tinge to his face. Hence we showed to a doctor who asked for bilirubin test. His total bilirubin level is 21.6 and direct is 0.54. Doctor has prescribed this as mild jaundice and given phenobarbitone syrup once a day for one week and also asked us to expose him to sunlight.

Pls advice
Posted Sun, 24 Feb 2013 in Liver and Gall Bladder
Answered by Dr. Michelle Gibson James 1 hour later
Hi, thanks for using healthcare magic

Jaundice is due to increased amounts of a substance called bilirubin in the blood. In babies the jaundice is classified as physiological or pathological.
Physiological jaundice occurs as part of the normal functioning of the baby and is not due to any disease process.This normally starts within the 1st week of life.

The normal expected level of the bilirubin varies depending on whether the baby was full term or pre term and the baby's present age.The values that you quoted are higher than would be expected.

If he is being breast fed it would contribute to the jaundice, it commonly occurs in breast fed babies, it is not XXXXXXX to him and will fall.There is a type of jaundice called breast milk jaundice. Some doctors recommend holding breast milk for 1 to 2 days (expressing in between to keep milk production going), the jaundice and blood levels would rapidly fall.

Phenobarbitone is used in jaundice to increase the breakdown of bilirubin.

Phototherapy (exposing him to sunlight) can be used to treat bilrubin. Most often with use of a bilirubin blanket or under a special light but some doctors may recommend the use of indirect sunlight, early morning or late evening.

You can continue to use the therapy as directed by your doctor.
He/she would advise a repeat of the level in a a few days of therapy to make sure that they are decreasing.

I hope this helps, feel free to ask any other questions

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor